Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 9, 2003, 3:48 PM MDT for Otero County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 3:48 PM MDT (21:48 UTC)
- Expired
- Jun 9, 2003, 4:30 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 092148 SVRELP NMC035-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 344 PM MDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN NEW MEXICO THIS INCLUDES THE CITY OF ALAMOGORDO * UNTIL 430 PM MDT * AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS MOVING INTO OTERO COUNTY NEW MEXICO. THESE STORMS WERE APPROACHING THE VICINITIES OF ALAMOGORDO AND OROGRANDE. * OTHER LOCATIONS IN THE WARNING INCLUDE LA LUZ AND TULAROSA THESE STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND ONE INCH DIAMETER HAIL. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IMMEDIATELY. LAT...LON 3236 10615 3224 10568 3302 10549 3308 10607 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:59 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 9, 12:59 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 1224 PM MDT MON JUN 9 2003 SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS LATE THIS AFTERNOON AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. WESTERLY FLOW ALOFT WILL PUSH DRIER AIR INTO THE BORDERLAND ON TUESDAY AND WARM DRY AND MOSTLY SUNNY WEATHER CONDITIONS ARE EXPECTED TOMORROW RIGHT ON THROUGH THE WEEKEND. DISCUSSION... AIR MASS ACROSS THE CWA IS MOIST AND UNSTABLE THIS AFTERNOON WITH CAPES BETWEEN 1000 AND 1500 J/KG AND PRECIPITABLE WATER AMOUNTS AROUND AN INCH. MEANWHILE AN UPPER LOW IS NOW MOVING INTO NORTHERN BAJA WITH DEEP SOUTHERLY FLOW AHEAD OF IT PUSHING MOISTURE INTO THE REGION. SATELLITE IMAGES ALSO SHOWING WEAK EMBEDDED SHORT WAVE APPROACHING CWA FROM THE SOUTHWEST AND THIS FEATURE IS SUPPORTING SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. SHORT WAVE SHOULD PUSH THE AREA TONIGHT WITH PRIMARY UPPER LOW MOVING ACROSS ARIZONA ON TUESDAY. THUS WILL FORECAST SCATTERED CONVECTION TONIGHT. HIGH PRECIP WATER VALUES AND SURFACE DEWPOINT DEPRESSIONS ABOVE 40 SUGGEST A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE BOTH HEAVY RAINS AND STRONG DOWNBURSTS. SATELLITE IMAGES AND MODEL OUTPUT BOTH SHOWING PUSH OF DRIER AIR UPSTREAM BEHIND THE APPROACHING SHORT WAVE. THIS AIR MASS WILL ADVECT INTO THE CWA BY SUNRISE TUESDAY ENDING RAIN THREAT. MODELS ALSO AGREE THAT AS UPPER LOW LIFTS ACROSS SOUTHERN ROCKIES, THE FLOW WILL BECOME MORE WESTERLY WITH WEAK BUT PERSISTENT LEE SURFACE TROUGH EXTENDING INTO SOUTHERN HIGH PLAINS. EXPECT THIS PATTERN TO CONTINUE WEDNESDAY INTO THE WEEKEND WITH DEEP WESTERLY FLOW ACROSS CWA. THIS ALL ADDS UP TO WARM DRY AND OCCASIONALLY BREEZY WEATHER TOMORROW THROUGH THE EXTENDED PERIOD. PRELIMINARY NUMBERS... EL PASO UU 067/093 066/093 067 30000 ALAMOGORDO UU 061/092 060/093 061 30000 LAS CRUCES UU 065/093 064/093 065 30000 CLOUDCROFT BU 048/071 047/072 048 42000 TRUTH OR CONSEQUENCES UU 061/091 060/091 061 40000 SILVER CITY UU 056/082 055/081 056 40000 DEMING UU 064/093 063/093 064 30000 LORDSBURG UU 062/092 061/093 062 30000 SIERRA BLANCA UU 062/090 061/092 062 30000 .ELP...NONE 05 ROGASH
Hazardous weather outlook, Jun 9, 6:32 AM MDT, 9 hours 16 minutes before
NMZ022>025-030>032-TXZ055-056-091830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 632 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP THIS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. LUNDEEN
In the hours before
Special weather statement, Jun 9, 2:20 PM MDT, 1 hour 28 minutes before
NMZ032-TXZ055-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 220 PM MDT MON JUN 9 2003 ...STRONG THUNDERSTORMS MOVING INTO SOUTHERN DONA ANA COUNTY NEW MEXICO... AT 220 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING INTO SOUTHERN DONA ANA COUNTY NEW MEXICO ALONG HIGHWAY 9 BETWEEN SANTA TERESA AND COLUMBUS. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAINS. THE STRONG WINDS MAY PRODUCE BLOWING SAND AND DUST WITH VISIBILITIES UNDER A MILE IN A FEW AREAS. PERSONS IN THE PATH OF THESE STORMS SHOULD TAKE SHELTER IMMEDIATELY. THE STRONG WINDS AND BLOWING DUST WILL PRODUCE DANGEROUS DRIVING CONDITIONS SO PERSONS TRAVELING SHOULD BE EXERCISE EXTREME CAUTION OR PULL OVER TO THE SIDE OF THE ROAD IN AREAS OF LOW VISIBILITIES.
Special weather statement, Jun 9, 2:55 PM MDT, 53 minutes before
NMZ022>025-032-TXZ055-056-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 PM MDT MON JUN 9 2003 ...STRONG THUNDERSTORMS OVER SOUTHERN NEW MEXICO AND WESTERN TEXAS... AT 3 PM A CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS PORTIONS OF SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS. STRONGEST STORMS WERE MOVING INTO THE EL PASO TEXAS AREA NORTHWARD ALONG INTERSTATE 10 TO THE LAS CRUCES AND NORTH TO THE RADIUM SPRINGS NEW MEXICO AREA. ANOTHER AREA OF THUNDERSTORMS WAS MOVING INTO THE TRUTH OR CONSEQUENCES VICINITY. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAINS. THE BLOWING DUST WILL REDUCE VISIBILITIES TO UNDER A MILE IN A FEW AREAS CAUSING DANGEROUS DRIVING CONDITIONS. A FEW STRONG AND POSSIBLY SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS AND HEAVY RAINS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THIS AFTERNOON INTO EARLY THIS EVENING. PERSONS SHOULD SEEK SHELTER WHEN STORMS APPROACH AND AVOID DRIVING IN AREAS OF BLOWING SAND AND DUST.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.